Understanding Opioid Induced Constipation (OIC)

What are the symptoms of opioid-induced constipation (OIC)?

The main symptom of OIC is a change in your usual bowel habits after you start taking opioid medicines.

Changes may include:

  • Less frequent bowel movements
  • Difficulty having bowel movements
  • Feeling like you cannot empty everything completely
  • Very firm or hard bowel movements

Besides constipation, opioid medicines can cause other side effects. For example, you may have side effects related to your nervous system. These can include nausea and vomiting, slow breathing, feeling very sleepy, and feeling either “high” or depressed. You might also have worsening abdominal pain.

What causes opioid-induced constipation (OIC)?

Your body and essentially your muscles and nerves have areas called “receptors” in the digestive system. When you take opioid medicines, they activate these receptors and change the way your digestive system works. Opioid medicines slow down the normal movement of food and waste through your system. They also reduce the moisture that makes it easier to have bowel movements and tighten up the muscles that need to relax when you have a bowel movement.

OIC risk factors

Taking opioid medicines is the main risk factor for opioid-induced constipation. You can lower your risk of OIC, relieve symptoms, or both by talking with your healthcare provider and pharmacist before you start taking opioid medicines.

Alarm features of opioid-induced constipation (OIC)

If you have certain symptoms, your healthcare provider will check for other conditions besides OIC. These symptoms can include:

  • Unexplained weight loss
  • Frequent fevers
  • Blood in your bowel movements
  • A low red blood cell count, called anemia
  • A history of colon cancer in your family

Learn more about alarm symptoms

What are the consequences of opioid-induced constipation (OIC)?

Opioid-induced constipation can be so unpleasant that you stop taking the opioid medicines. But if they control your pain best, you might not get the pain relief that you need. In rare cases, OIC can cause serious health problems, including pain in the rectum, where bowel movements leave the body. It can also cause a blocked or torn bowel. This is serious and can be life-threatening. If constipation becomes severe, your healthcare provider may prescribe medications such as pills, enemas, or suppositories to relieve it.

Read more about managing and treating OIC

Adapted from IFFGD Publication #156- Understanding Opioid Induced Constipation (OIC) by IFFGD and edited by Satish Rao

Share this page
Share on facebook
Share on twitter
Share on linkedin
Share on email
Share on print
Topics of this article
Read More
Was this article helpful?

IFFGD is a nonprofit education and research organization. Our mission is to inform, assist, and support people affected by gastrointestinal disorders.

Our original content is authored specifically for IFFGD readers, in response to your questions and concerns.

If you found this article helpful, please consider supporting IFFGD with a small tax-deductible donation.

Related Information
Personal Stories
Skip to content